News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: IUD long term effects... it has to be.


 Ovelia - Sun Jan 06, 2008 5:58 pm

At two months postpartum I had the Mirena IUD inserted, which as I'm sure you know, releases a steady stream of progesterone into the uterus. Only a month after insertion, I began noticing many problems which I later realized may stem from my IUD, and supporting my theory was much internet research on other women complaining of the same things. After four months I had my IUD removed, and it seemed at this point everything started getting much worse, and more rapidly. I then considered maybe this is just postpartum mess, but after asking several other ladies, they had not recently had a baby, only recently had their IUD inserted. I looked into other alternatives... thyroid, adrenal gland, and now actually low progesterone levels. This is where I want to brain storm and figure out some answers where there are no studies (and I don't have access to a doctor due to no insurance just yet).

Correct me if I'm wrong on any of this, but this is what I have found and is guiding me through a potential answer, so definitely do correct me if I'm wrong. But so the uterus and adrenal glands produce the body's progesterone, the uterus being where the IUD localizes its hormone. I theorized (and only found one other website to barely mention this) that the IUD was possibly just giving my body too much progesterone for it to handle and this set my hormones out of whack, the website saying it can actually lead to excessive estrogen. That somehow means low progesterone due to excess progesterone, right? This seems to rather completely summarize my symptoms, not to mention that the friends that I explain my symptoms to like to suggest "hey, sounds like menopause at the ripe age of 20!" I'm thinking this could explain adrenal fatigue and issues of the sort as well.

So there is a possibility that supplementing progesterone would be all I need, right? Especially since it helps in some cases of hypothyroidism. If so, ultimately what I'm wondering, is it okay to have my IUD reinserted, with treatment of my problem? Could it possibly even actually help? And if so, why would I have experienced symptoms while the IUD was in, giving me progesterone? Could it possibly be like a burst of hormones while it is new, given that users can expect bleeding for up to three months due to the hormone, and then it balances back down? Or am I just completely wrong on all of this about progesterone's potential effects?

Another question, when it was in me, I had one set of symptoms. When it came out, I had week or two of a decrease in symptoms, and then a new set of similar symptoms. Then another break, then another similar set. And repeat again. My symptoms do keep bouncing around while still being related (cold intolerance, heat intolerance, no sleep, can't ever sleep enough, loss of appetite, increased thirst, late period, extended period, etc.), although I have had one symptom last all throughout, complete loss of libido. What makes my symptoms keep changing, whether the cause be thyroid, adrenal gland, or progesterone?

I know I need to see a doctor and have some tests done before I get too carried away, but it's still a while that I have to wait and I get impatient and want to figure it out myself! I definitely appreciate all your time and thought into my ponderings.
 Debbie Miller, RN - Mon Mar 31, 2008 6:52 pm

User avatar Hello,
I know this is complicated and hormones are constantly fluctuating. In addition to the usual sex hormones, we also have many other glands releasing hormones to regulate all our bodily functions. Any of these can get out of whack so it is impossible to guess what is going on.

I don't see any problem with you getting the IUD again. Giving it a few months to regulate is standard. You would also have the option of taking a traditional birth control pill which might regulate your hormones. You should also have your thyroid checked and perhaps other blood work that might help suggest a concern.

It is also possible you have simultaneous problems that are not related at all to the IUD; just coincidental to the placement.

The best thing would be for you to see a doctor so I hope it won't be long before you are able to do so.

Good luck.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here